Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 16, NWS San Francisco Bay Area, CA

November 2, 20166 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Nov 2, 2016, 2:48 AM PDT for 6 counties in California. It took effect at Nov 3, 2016, 6:00 AM PDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2016, 2:48 AM PDT (09:48 UTC)
In effect from
Nov 3, 2016, 6:00 AM PDT
Expired
Nov 4, 2016, 3:00 PM PDT
In force
33 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 9.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WHUS46 KMTR 020948
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
248 AM PDT WED NOV 2 2016


CAZ006-505-509-529-530-030500-
/O.NEW.KMTR.SU.Y.0016.161103T1300Z-161104T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
248 AM PDT WED NOV 2 2016

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 5 AM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 5 AM PDT
FRIDAY. 

* WAVES AND SURF...WESTERLY FORERUNNER WAVES WITH PERIODS OF UP TO
  21 SECONDS ARE EXPECTED THURSDAY MORNING. WESTERLY SWELL OF 14
  TO 16 SECONDS WITH PERIODS OF 17 SECONDS BY THURSDAY AFTERNOON.
  LOCALLY HIGHER WAVE HEIGHTS ARE POSSIBLE.

* TIMING...FORERUNNER WAVES CAN BE EXPECTED THURSDAY MORNING WITH
  FOLLOWED BY HIGH WESTERLY SWELL THURSDAY AFTERNOON.

* IMPACTS...STRONG RIP CURRENTS MAY QUICKLY EXHAUST SWIMMERS.
  LARGE SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE RUNUP. THIS
  CAN PULL UNSUSPECTING PEOPLE INTO THE COLD AND TURBULENT WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
7 follow-up statements
442 
WHUS46 KMTR 021040
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
340 AM PDT WED NOV 2 2016


CAZ006-505-509-529-530-030500-
/O.CON.KMTR.SU.Y.0016.161103T1300Z-161104T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
340 AM PDT WED NOV 2 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO
5 AM PDT FRIDAY...

* WAVES AND SURF...WESTERLY FORERUNNER WAVES WITH PERIODS OF UP TO
  21 SECONDS ARE EXPECTED BY LATER TODAY. WESTERLY SWELL OF 14 TO
  16 SECONDS WITH PERIODS OF 17 SECONDS BY THURSDAY MORNING.
  LOCALLY HIGHER WAVE HEIGHTS ARE LIKELY.

* TIMING...HIGH WESTERLY SWELL THURSDAY INTO THURSDAY NIGHT.

* IMPACTS...STRONG RIP CURRENTS MAY QUICKLY EXHAUST SWIMMERS. 
  LARGE SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE RUNUP. 
  THIS CAN PULL UNSUSPECTING PEOPLE INTO THE COLD AND TURBULENT 
  WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
670 
WHUS46 KMTR 021833
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1133 AM PDT WED NOV 2 2016

...LARGE SURF TO PRODUCE HAZARDOUS CONDITIONS THURSDAY AND
THURSDAY NIGHT...

CAZ006-505-509-529-530-030600-
/O.CON.KMTR.SU.Y.0016.161103T1300Z-161104T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1133 AM PDT WED NOV 2 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO
5 AM PDT FRIDAY...

* SURF...WESTERLY FORERUNNER WAVES WILL ARRIVE WEDNESDAY NIGHT.
  LARGER LONG PERIOD WESTERLY SWELL WILL ARRIVE THURSDAY MORNING
  AND PEAK THURSDAY AFTERNOON. SURF HEIGHTS WILL INITIALLY BE 3 TO
  5 FEET WEDNESDAY AND BUILD TO OVER 20 FEET THURSDAY AFTERNOON.
  LOCALLY HIGHER SURF HEIGHTS ARE LIKELY.

* TIMING...WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

* IMPACTS...SNEAKER WAVES CAN PULL UNSUSPECTING BEACH GOERS INTO
  THE SEA BY A WAVE. PEOPLE WALKING ALONG THE BEACH SHOULD NEVER
  TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD AVOID FISHING FROM
  ROCKS OR JETTIES. STRONG RIP CURRENTS MAY QUICKLY EXHAUST
  SWIMMERS. LARGE SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE
  RUNUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
589 
WHUS46 KMTR 030546
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1046 PM PDT WED NOV 2 2016

...LARGE SURF TO PRODUCE HAZARDOUS CONDITIONS THURSDAY AND
THURSDAY NIGHT...

CAZ006-505-509-529-530-031715-
/O.CON.KMTR.SU.Y.0016.161103T1300Z-161104T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1046 PM PDT WED NOV 2 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO
5 AM PDT FRIDAY...

* SURF...WESTERLY FORERUNNER WAVES WILL ARRIVE TONIGHT. LARGER
  LONG PERIOD WESTERLY SWELL WILL ARRIVE THURSDAY MORNING AND PEAK
  THURSDAY AFTERNOON. SURF HEIGHTS WILL INITIALLY BE 3 TO 5 FEET
  WEDNESDAY AND BUILD TO OVER 20 FEET THURSDAY AFTERNOON. LOCALLY
  HIGHER SURF HEIGHTS ARE LIKELY.

* TIMING...WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

* IMPACTS...SNEAKER WAVES CAN PULL UNSUSPECTING BEACH GOERS INTO 
  THE SEA BY A WAVE. PEOPLE WALKING ALONG THE BEACH SHOULD NEVER 
  TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD AVOID FISHING 
  FROM ROCKS OR JETTIES. STRONG RIP CURRENTS MAY QUICKLY EXHAUST 
  SWIMMERS. LARGE SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE 
  RUNUP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
084 
WHUS46 KMTR 031626
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
926 AM PDT THU NOV 3 2016

...LARGE SURF TO PRODUCE HAZARDOUS CONDITIONS TODAY THROUGH
TONIGHT...

CAZ006-505-509-529-530-040300-
/O.CON.KMTR.SU.Y.0016.000000T0000Z-161104T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
926 AM PDT THU NOV 3 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* SURF...LARGER LONG PERIOD WESTERLY SWELL WILL ARRIVE LATER THIS
  MORNING OR EARLY IN THE AFTERNOON AND PEAK THIS AFTERNOON AND
  EVENING. SURF HEIGHTS WILL BUILD TO OVER 20 FEET THIS AFTERNOON
  AND EVENING. LOCALLY HIGHER SURF HEIGHTS ARE LIKELY.

* TIMING...WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

* IMPACTS...SNEAKER WAVES CAN PULL UNSUSPECTING BEACH GOERS INTO 
  THE SEA BY A WAVE. PEOPLE WALKING ALONG THE BEACH SHOULD NEVER 
  TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD AVOID FISHING 
  FROM ROCKS OR JETTIES. STRONG RIP CURRENTS MAY QUICKLY EXHAUST 
  SWIMMERS. LARGE SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE 
  RUNUP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
036 
WHUS46 KMTR 040341
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
841 PM PDT THU NOV 3 2016

...LARGE SURF TO PRODUCE HAZARDOUS CONDITIONS THROUGH FRIDAY
MORNING...

CAZ006-505-509-529-530-041145-
/O.CON.KMTR.SU.Y.0016.000000T0000Z-161104T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
841 PM PDT THU NOV 3 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* SURF...LARGER LONG PERIOD WESTERLY SWELL WILL BUILD OVERNIGHT.
  SURF HEIGHTS WILL BUILD TO OVER 15 FEET TONIGHT. LOCALLY HIGHER
  SETS ARE LIKELY.

* TIMING...THROUGH FRIDAY MORNING.

* IMPACTS...SNEAKER WAVES CAN PULL UNSUSPECTING BEACH GOERS INTO 
  THE SEA BY A WAVE. PEOPLE WALKING ALONG THE BEACH SHOULD NEVER 
  TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD AVOID FISHING 
  FROM ROCKS OR JETTIES. STRONG RIP CURRENTS MAY QUICKLY EXHAUST 
  SWIMMERS. LARGE SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE 
  RUNUP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
539 
WHUS46 KMTR 041126
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
426 AM PDT FRI NOV 4 2016

...LARGE SURF TO PRODUCE HAZARDOUS CONDITIONS THROUGH FRIDAY
AFTERNOON...

CAZ006-505-509-529-530-042200-
/O.EXT.KMTR.SU.Y.0016.000000T0000Z-161104T2200Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
426 AM PDT FRI NOV 4 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* SURF...A LARGE LONG PERIOD WESTERLY SWELL WILL CONTINUE TODAY
  WITH SURF HEIGHTS OVER 15 FEET. LOCALLY HIGHER SETS ARE LIKELY.

* TIMING...THROUGH FRIDAY AFTERNOON.

* IMPACTS...SNEAKER WAVES CAN PULL UNSUSPECTING BEACH GOERS INTO 
  THE SEA BY A WAVE. PEOPLE WALKING ALONG THE BEACH SHOULD NEVER 
  TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD AVOID FISHING 
  FROM ROCKS OR JETTIES. STRONG RIP CURRENTS MAY QUICKLY EXHAUST 
  SWIMMERS. LARGE SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE 
  RUNUP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
885 
WHUS46 KMTR 042138
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
238 PM PDT FRI NOV 4 2016

CAZ006-505-509-529-530-042245-
/O.EXP.KMTR.SU.Y.0016.000000T0000Z-161104T2200Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
238 PM PDT FRI NOV 4 2016

...HIGH SURF ADVISORY WILL EXPIRE AT 3 PM PDT THIS AFTERNOON...

ENERGETIC BUT GRADUALLY EASING WAVES WILL CONTINUE TO MOVE
THROUGH THE AREA TODAY. ANOTHER ENERGETIC WAVE SET IS EXPECTED
LATER THIS WEEKEND.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 1, 10:41 PM PDT, 4 hours 7 minutes earlier.

Area forecast discussion, Nov 1, 10:41 PM PDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1041 PM PDT Tue Nov 1 2016

.SYNOPSIS...High pressure is building and will bring dry and
seasonably mild weather to the region for the rest of the work
week. Next pacific storm approaches the North Bay by Saturday
night or Sunday with a chance of some light rain.

&&

.DISCUSSION...as of 9:00 PM PDT Tuesday...An upper level trough
is now east of the area with decreasing cumulus clouds. As this
trough drops south it will form into a closed low over Arizona
while the storm track shifts further north. This will bring a
weak offshore flow to the district meaning drier and warmer
weather Wednesday and Thursday. Temperatures should level off
Friday as the upper low moves east on Friday and offshore flow
diminishes. The next upper trough approaches the Pacific Northwest
Saturday and Sunday. Latest medium-range models indicate a chance
of rain only down to the North Bay on Sunday. Dry weather returns
to all area early next week. The 8-14 day forecast calls for
below normal precip for much of the country except around Texas.

&&

.AVIATION...as of 10:41 PM PDT Tuesday...Clear skies prevail at
this hour. Patchy fog is possible over the North Bay overnight
with calm winds and clear skies however confidence remains low
that it will materialize with high clouds streaming in overhead.
Otherwise light winds and mainly clear skies expected across area
terminals tonight.

Vicinity of KSFO...VFR conditions will prevail through the
forecast period. Moderate onshore winds will continue to ease
becoming light overnight.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR conditions will prevail through the
forecast period. Light winds will persist through the night.

&&

.BEACHES...as of 02:54 PM PDT Tuesday...A storm system currently
over the NPac is gaining steam and will result in large swell for
the Bay Area coastline Thursday into Friday. Latest model guidance
continues to indicate forerunners arriving on Wednesday with a
period of 18-20 seconds but only a few feet in height. Swell will
build Wednesday night and Thursday with swell greater than 15 ft
with a period of 16-18 seconds. The larger swell train will peak
Thursday afternoon and gradually diminish Thursday night into
Friday. The resulting surf/breaking wave height will be greater
than 20 feet and locally over 25 feet at favored break points. In
short, persons venturing to area beaches on Wednesday and Thursday
should pay attention to the ocean...use caution and never turn
your back on the ocean.

&&

.MARINE...as of 8:49 PM PDT Tuesday...High pressure over the
eastern pacific will result in light to moderate winds over the
coastal waters. southerly winds will briefly develop tonight and
wednesday over the northern waters as a cold front approaches the
region. a building long period northwest swell will arrive later
this week. mariners are urge to use caution on thursday near
harbor entrances...sand bars and the immediate coastline for
shoaling hazards due to the longer period swells.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...None.

PUBLIC FORECAST: W Pi
AVIATION: CW
MARINE: MM/CW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.